Skip to main content

Hide this page

Local Advice Finder

Find local services

Self-poisoning and overdosing

People don't necessarily take an overdose with the intention of ending their life, but as a method of self-harm. Find out what this means and how to get support.

Pink pills on a kitchen counter

Self-poisoning is a type of self-harm and doesn't necessarily mean you want to end your life.

viewed 16,857
1
  

What do we mean by self-medication, self-poisoning and overdosing?

Overdosing may be deliberate or an accidental outcome of self-poisoning or self-medication. Some people may also self-harm by:

  • Swallowing poisonous substances such as bleach or other chemicals
  • Swallowing objects such as razor blades
  • Sniffing or inhaling substances such as glue, lighter fuel or petrol

It may be that you, or someone you know, self-harms in this way on a regular basis, or it could just be once or a few times. Someone may overdose or self-poison for a variety of reasons, such as to switch off from distressing feelings, get away from a difficult situation, or gain a sense of control. However, some people may want to end their life or are uncertain about whether they want to live or die by overdosing and leaving it to fate. There is no such thing as a safe overdose and even if the intent is not suicidal, self-poisoning may result in accidental death.

What are the dangers?

Overdose
An excessive intake of medication or drugs can lead to unconsciousness, coma or death.

Internal organ failure
Self-medication, poisoning or overdose can lead to lasting and potentially fatal damage of internal organs such as liver, kidney and heart failure. Fatal organ failure may not happen immediately, but could occur several days after an overdose.

Choking on vomit
If you fall unconscious you may be at risk of inhaling or suffocating on your own vomit. This can cause potentially fatal consequences such as brain damage due to the restricted oxygen supply to the brain, lung damage, or other complications.

Numbness and lack of coordination
Many substances can make you feel disorientated or drowsy, as well as impair your sense of touch. This can make you prone to causing injury to yourself or others.

Impaired decision-making
Many drugs or medicines taken in excess can result in disorientation and confusion, which could lead you to put yourself in a dangerous situation.

Emergency medical attention

If you’ve taken an overdose or self-harmed in any of the ways described above you will require urgent medical attention. If you can, go to Accident and Emergency (A&E) straight away, or call an ambulance. Alternatively, contact someone and let them know where you are.

If possible, take the bottle or packet of medication you have taken with you and tell medical staff what you have taken and how much. This will help them give you the appropriate treatment as soon as possible. The type of treatment you receive depends on the type and amount of substance you’ve taken, as well as the general physical state you’re in. In order to make a decision on how best to treat you the doctors are likely to do some blood tests. They may treat you immediately or keep an eye on you for a period of time to see how you progress.

Minimising the risks

  • Even if you feel OK the day after taking an overdose, you should still get yourself checked out; fatal organ failure may not happen immediately.
  • If you feel like self-poisoning or overdosing, tell someone you trust how you feel. This might help relieve some of the pressure, give you some other options and can be a step to getting help.
  • If possible, put yourself into the recovery position after self-medicating, self-poisoning or overdosing.
  • If you’re worried about a friend who self-harms in this way, it’s a good idea to familiarise yourself with some first aid methods.

Helping treat you

The initial concern of medical staff will be to treat your symptoms, although it’s important to try and tell them why you’ve overdosed – this will help them provide you with suitable support, particularly after you’ve physically recovered. It’s important to be honest about whether you wanted to end your life, did not care if you lived or died, or if you took an overdose for a different purpose. This will help the medical professionals assess the type of support you need. If you’re in hospital, this assessment will probably be made by a duty psychiatrist.

Next Steps

  • Under 19? You can get confidential help with self-harm from ChildLine – either over the phone or through an online chat.
  • If you have questions about self-harm you can use selfharm.co.uk's Ask a question service. Or look at the questions that have already been answered.
  • Share your thoughts and stories about self-harm by video, picture or words at selfharm.co.uk.
  • Anyone can contact the Samaritans on their 24-hour helpline to talk things through. 08457 90 90 90
  • TESS text and email support service runs Monday to Friday from 7pm to 9pm for girls and women aged under 25. Text them on 0780 047 2908.
  • Visit Madly in Love to discuss mental health and relationships, share stories and get support and advice.
    • Chat about this subject on our Discussion Boards.
    • Need help but confused where to go locally? Download our StepFinder iPhone app to find local support services quickly.

By Kim Haskins

Updated on 07-Aug-2014

back to top

Show site map

Loading...